Thunderstorm Wind, Sequatchie
- When
- July 2, 3:07 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.370, -85.390
Several trees were reported down in Dunlap.
Isolated to scattered afternoon and evening thunderstorms produced reports of hail, wind damage, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated to scattered afternoon and evening thunderstorms produced reports of hail, wind damage, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 1:39 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON JUL 2 2012
.SHORT TERM (TONIGHT AND TUESDAY)...SHORTWAVES TRACKING THROUGH THE
AREA BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND
TUESDAY. THE HIGHEST CHANCES WILL ACROSS THE NORTHERN PORTIONS OF
THE CWA. MAY SEE A FEW STRONG STORMS TONIGHT. TEMPERATURES SHOULD
BE COOLER ON TUESDAY...BUT STILL ABOVE NORMAL.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...THE UPPER HIGH THAT
SHIFTED WEST THIS PAST WEEKEND HAS PUT THE FORECAST AREA UNDER A
BRIEF NW FLOW REGIME THAT IS EXPECTED TO LAST THROUGH THE HOLIDAY.
ANY CONVECTION THAT DEVELOPS TUESDAY AFTERNOON WILL LINGER INTO
TUESDAY NIGHT. THE ATMOSPHERE WILL BE VERY UNSTABLE BY LATE
AFTERNOON.
BOTH GFS AND ECMWF INDICATE A WEAK SHORTWAVE TROUGH TRANSLATING IN
THE MEAN FLOW ON THE NORTHEASTERN FRINGE OF THE HIGH BACK OVER THE
SOUTHERN PLAINS. THIS PATTERN WOULD FAVOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE ENTIRE FORECAST AREA BY WEDNESDAY
AFTERNOON. ONCE AGAIN...THE ATMOSPHERE WILL BE PRIMED AS INSTABILITY
INCREASES. LIFTED INDICES FROM -4 TO -8 DEGREES C AND CAPE NEAR 1500
J/KG WILL SUPPORT THUNDERSTORMS. IN PARTICULAR...SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE LOOK LIKE THE BEST BET AS THESE LOCATIONS
WILL BE CLOSER TO THE UPPER LEVEL SUPPORT. WEDNESDAY IS THE 4TH OF
JULY AND OUTDOOR ACTIVITIES MAY BE HINDERED BY THE STORMS. PEOPLE
ARE REMINDED THAT IF THEY ARE CLOSE ENOUGH TO HEAR THUNDER THEY ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
AFTER WEDNESDAY NIGHT...THE UPPER RIDGE BUILDS BACK OVER
THE REGION NEARLY SQUASHING ANY PRECIPITATION CHANCES THROUGH THE
END OF THE WEEK INTO THE EARLY WEEKEND. HIGHER TERRAIN OVER FAR
EASTERN TN AND SW VA WILL BE FAVORED AREAS DURING THIS TIME FRAME.
THE UPPER RIDGE BREAKS DOWN AGAIN ON SUNDAY AND THIS TIME IT LOOKS
LIKE A LONG TERM PATTERN CHANGE. BELIEVE IT OR NOT...MODELS ARE
HINTING AT A COLD FRONT APPROACHING THE REGION BY THE MIDDLE OF NEXT
WEEK. THE NORTHWEST FLOW WOULD HELP STEER STORMS THAT FORM OVER THE
MS/OH VALLEYS INTO MIDDLE AND EAST TN. STILL A LONG WAYS OUT BUT FUN
TO THINK ABOUT AFTER THE RECORD BREAKING OF RECENT PAST. NOT ONLY
WOULD SLIGHTLY COOLER AIR ARRIVE BUT MUCH NEEDED PRECIPITATION WOULD
BRING RELIEF TO THE DRIEST AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 97 71 95 71 / 30 20 30 30 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 94 71 92 70 / 30 30 50 40 30
OAK RIDGE, TN 72 93 70 94 69 / 30 30 30 40 20
TRI CITIES AIRPORT, TN 66 92 65 91 65 / 40 30 50 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...
WEST POLK.
VA...NONE.
&&
GH/ACHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 511 AM EDT MON JUL 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 511 AM EDT MON JUL 2 2012 /411 AM CDT MON JUL 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... HOT RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY...AS THE HEAT WAVE CONTINUES FOR AT LEAST ONE MORE DAY. A HEAT ADVISORY REMAINS IN EFFECT...BUT JUST FOR THE SOUTHERN CUMBERLAND PLATEAU AND THE SOUTHERN VALLEY COUNTIES OF EAST TENNESSEE. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF RELIEF FROM THE HEAT...GENERALLY ACROSS THE REGION AND NOT CONFINED TO THE HIGHER TERRAIN AREAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO QUARTER SIZE...AND WIND GUSTS UP TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS. SOME SPOTTY TORRENTIAL RAINFALL IS ALSO POSSIBLE...SIMILAR TO WHAT OCCURRED ON SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE HEAT WAVE WILL EASE A BIT OVER THE REST OF THE WEEK...BUT HIGHS MAY STILL REMAIN IN THE 80S AND 90S...ABOVE SEASONAL NORMALS. NORTHWEST FLOW ALOFT AND INCREASING MOISTURE WILL LEAD TO A GOOD CHANCE OF THUNDERSTORMS EACH DAY AND NIGHT. AT LEAST ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED...IF THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1129 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 6 SW GATLINBURG 35.66N 83.57W
07/01/2012 SEVIER TN PARK/FOREST SRVC
FEW TREES DOWN ON LITTLE RIVER ROAD.
1230 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
07/01/2012 BLOUNT TN PARK/FOREST SRVC
FEW TREES DOWN.
1050 PM HAIL 6 NW CHURCH HILL 36.59N 82.79W
07/01/2012 E1.00 INCH HAWKINS TN EMERGENCY MNGR
1150 PM TSTM WND DMG BULLS GAP 36.26N 83.08W
07/01/2012 HAWKINS TN EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWN AROUND THE BULLS GAP
AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 S OAK RIDGE 35.95N 84.30W
07/01/2012 ANDERSON TN 911 CALL CENTER
FEW TREES DOWN IN THE SOUTH END OF THE COUNTY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 4 S COEBURN 36.89N 82.47W
07/01/2012 M1.50 INCH WISE VA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL HONAKER 37.02N 81.98W
07/01/2012 E1.25 INCH RUSSELL VA PUBLIC
1042 AM TSTM WND DMG HONAKER 37.02N 81.98W
07/01/2012 RUSSELL VA 911 CALL CENTER
NUMEROUS TREES DOWN.
1230 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
07/01/2012 BLOUNT TN PARK/FOREST SRVC
FEW TREES DOWN.
0524 PM HAIL 4 W OLIVER SPRINGS 36.04N 84.41W
07/01/2012 E0.88 INCH MORGAN TN PUBLIC
0605 PM HAIL 4 WSW OLIVER SPRINGS 36.01N 84.40W
07/01/2012 E1.00 INCH MORGAN TN TRAINED SPOTTER
0645 PM TSTM WND DMG 1 S OAK RIDGE 35.95N 84.30W
07/01/2012 ANDERSON TN 911 CALL CENTER
FEW TREES DOWN IN THE SOUTH END OF THE COUNTY.
1050 PM HAIL 6 NW CHURCH HILL 36.59N 82.79W
07/01/2012 E1.00 INCH HAWKINS TN EMERGENCY MNGR
1100 PM TSTM WND DMG 6 SW GATLINBURG 35.66N 83.57W
07/01/2012 SEVIER TN PARK/FOREST SRVC
FEW TREES DOWN ON LITTLE RIVER ROAD.
1105 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/01/2012 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN
1106 PM HAIL CHURCH HILL 36.53N 82.71W
07/01/2012 E0.25 INCH HAWKINS TN PUBLIC
1111 PM HAIL CLEVELAND 35.18N 84.87W
07/01/2012 E0.25 INCH BRADLEY TN TRAINED SPOTTER
1115 PM TSTM WND DMG DAYTON 35.49N 85.01W
07/01/2012 RHEA TN 911 CALL CENTER
MUTIPLE TREES AND POWERLINES DOWN.
1115 PM HAIL NORTON 36.93N 82.63W
07/01/2012 E0.25 INCH CITY OF NORTON VA TRAINED SPOTTER
1115 PM HAIL 4 S COEBURN 36.89N 82.47W
07/01/2012 M1.50 INCH WISE VA TRAINED SPOTTER
1115 PM TSTM WND GST SWEETWATER 35.60N 84.47W
07/01/2012 M65.00 MPH MONROE TN TRAINED SPOTTER
1118 PM TSTM WND DMG SHOOTING CREEK 35.03N 83.65W
07/01/2012 CLAY NC 911 CALL CENTER
TREES DOWN
1118 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
07/01/2012 BRADLEY TN TRAINED SPOTTER
A COUPLE OF TREES DOWN
1126 PM HAIL LENOIR CITY 35.80N 84.27W
07/01/2012 E1.00 INCH LOUDON TN TRAINED SPOTTER
1132 PM TSTM WND DMG 4 SW CHARLESTON 35.25N 84.81W
07/01/2012 BRADLEY TN 911 CALL CENTER
COUPLE OF TREES DOWN.
1135 PM TSTM WND DMG NICKELSVILLE 36.75N 82.42W
07/01/2012 SCOTT VA 911 CALL CENTER
TREES DOWN
1135 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
07/01/2012 HAMBLEN TN EMERGENCY MNGR
MUTIPLE TREES AND POWERLINES DOWN
1136 PM TSTM WND DMG ETOWAH 35.33N 84.53W
07/01/2012 MCMINN TN 911 CALL CENTER
COUPLE TREES DOWN
1136 PM HAIL FALL BRANCH 36.42N 82.62W
07/01/2012 E1.00 INCH WASHINGTON TN AMATEUR RADIO
1136 PM HAIL MORRISTOWN 36.21N 83.30W
07/01/2012 E1.00 INCH HAMBLEN TN PUBLIC
1138 PM HAIL BRISTOL TN 36.57N 82.20W
07/01/2012 E0.75 INCH SULLIVAN TN PUBLIC
1150 PM TSTM WND DMG BULLS GAP 36.26N 83.08W
07/01/2012 HAWKINS TN EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWN AROUND THE BULLS GAP
AREA.
1152 PM HAIL SURGOINSVILLE 36.47N 82.86W
07/01/2012 E0.25 INCH HAWKINS TN TRAINED SPOTTER
1154 PM TSTM WND DMG MOUNT VERNON 35.41N 84.36W
07/01/2012 MONROE TN 911 CALL CENTER
TREES DOWN COUNTY WIDE
1214 AM TSTM WND DMG HARR 36.59N 81.99W
07/02/2012 SULLIVAN TN 911 CALL CENTER
TREES DOWN
1215 AM TSTM WND DMG SHOOTING CREEK 35.03N 83.65W
07/02/2012 CLAY NC 911 CALL CENTER
TWO TREES DOWN.
1215 AM HAIL 5 SSE KNOXVILLE 35.91N 83.91W
07/02/2012 E1.00 INCH KNOX TN TRAINED SPOTTER
1218 AM TSTM WND DMG GREENEVILLE 36.17N 82.82W
07/02/2012 GREENE TN 911 CALL CENTER
TREES DOWN COUNTY WIDE
1224 AM HAIL ANDREWS 35.20N 83.82W
07/02/2012 E0.75 INCH CHEROKEE NC 911 CALL CENTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 436 PM EDT MON JUL 2 2012 TNZ099-022115- HAMILTON TN- 436 PM EDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 515 PM EDT... AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES EAST OF DUNLAP... MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SODDY-DAISY...SHADY GROVE AND MIDDLE VALLEY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT MON JUL 2 2012 TNZ081-082-022130- BLEDSOE TN-SEQUATCHIE TN- 340 PM CDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUNLAP...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Several trees were reported down in Dunlap.
Several trees and power lines were reported down in Jasper.
Water covering several roadways in Farragut and west Knoxville.
Marble to quarter size hail was reported in the western part of Knoxville.
Quarter to golf ball size hail occurred in the western part of Knoxville.
Numerous trees were reported down in Knoxville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388552, 388553, 385176, 388554, 388555, 388556.